Hail, Oglala Lakota
- When
- August 4, 2:15 PM MST
- Where
- Oglala Lakota County, 3 mi ENE of Kyle
- Measured
- 1.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 43.437, -102.125
A cluster of severe thunderstorms brought large hail and strong wind gusts to portions of Oglala Lakota, Jackson, and Bennett Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A cluster of severe thunderstorms brought large hail and strong wind gusts to portions of Oglala Lakota, Jackson, and Bennett Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 4, 10:08 AM MST, 4 hours 7 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1108 AM MDT Sun Aug 4 2019 .UPDATE... Issued at 1007 AM MDT Sun Aug 4 2019 Complex of showers and storms continues across northwestern SD with large outflow of cooler air working across much of western SD and parts of northeast WY. Still a lot of day left for temperatures to recover, but highs should be slightly cooler across northern portions of SD as precip and cloud cover will be slow to move out. Consequences from the early convection and cooler temperatures could be that the expected afternoon convection could be delayed by several hours and could be less widespread across parts of the area. Expect changes to the convective risk assessment by SPC in their late morning update. && .DISCUSSION...(Today Through Saturday) Issued at 240 AM MDT Sun Aug 4 2019 Current surface analysis shows a weak cold front from far northwest ND to western MT. Surface trough/dryline extends south across eastern MT and eastern WY from a weak low over northeast MT. Upper level analysis shows high pressure remaining in place across the Four Corners region, with west-southwest flow around the high from the northern Rockies to the northern high Plains. Upper level system is moving east across south central Canada. Water vapor imagery shows increasing monsoonal moisture across the area. Regional radars show a few showers and thundershowers from south central MT into north central WY, moving east-northeast. Skies are mostly clear to partly cloudy with temps mostly in the 60s and light winds. Today will be more unsettled than the last couple of days as cool front slowly approaches the area and a couple of upper level disturbances move across the northern Plains. High temps ahead of the front will be in the 80s and lower 90s, warmest toward far southern SD in general. The first disturbance over southern MT and northern WY will move across this morning, with increasing clouds and a few showers/thundershowers. The better chances for rain later this morning will be from far northeast WY into parts of northwest SD and the Black Hills area. Cool front will slowly move into the area this afternoon and become the main focus for showers and storms from northeast WY to northwest SD to the Black Hills. This activity will then move south and east across the rest of the area late today and this evening. The overall threat for severe weather is somewhat uncertain, with morning clouds and showers possibly affecting coverage of stronger storms later in the day. Plenty of moisture is in place ahead of the cool front, with MUCAPE progged at 1000 to 2000 j/kg this afternoon. Stronger shear for potential supercells this afternoon and early evening looks to be from the Black Hills northeastward into ND. This is where a slight risk for severe storms is in place, with a more marginal threat across northeast WY and far southern SD. Large hail and strong wind gusts will be the main threats from any severe storms later today. Locally heavy rainfall can also be expected as precipitable water values remain above average, especially to the north and east of the Black Hills. This activity will taper off by late evening and exit the area overnight, but another disturbance could bring a few more showers to western areas late tonight. Monday also looks rather unsettled with more shower and thunderstorm activity at times. The threat for severe storms looks to be lower than today with less instability and weaker shear across the area behind the front, but isolated stronger storms are certainly possible, especially over western and southern portions of the forecast area. Clouds and slightly cooler air in place will result in highs in the mid 70s to mid 80s. The rest of the week looks similar, with upper high remaining over the Four Corners region and fairly active flow wrapping around the high. Daily chances for showers and storms are expected, with a threat for strong to severe storms most or all days. However, activity could be more isolated Tuesday into Wednesday as upper high and associated ridging shift a bit westward during this time. Thursday and late week look to be more active again as ridge slides back eastward and west-southwest flow aloft redevelops. Temps mid to late week still look to be near or slightly below average, with highs mostly in the 80s Tuesday and Wednesday and mid 70s to mid 80s late week. && .AVIATION...(For the 18Z TAFS Through 18Z Monday) Issued At 1104 AM MDT Sun Aug 4 2019 Scattered showers and isolated thunderstorms across northwest SD will gradually diminish through early afternoon, with local MVFR vsby in stronger activity. Additional thunderstorms will develop this afternoon and evening, particularly over southwest SD, with local IFR conditions in stronger storms. There is some chance of another complex of storms will develop this evening and overnight, primarily over northeast WY and southwest SD. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && Update...15 DISCUSSION...26 AVIATION...Johnson
Hazardous Weather Outlook National Weather Service Rapid City SD 304 AM MDT Sun Aug 4 2019 SDZ001-002-012>014-024>032-042-043-072>074-051300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Oglala Lakota- Jackson-Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills- 304 AM MDT Sun Aug 4 2019 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...Today and Tonight There is a chance for thunderstorms today and tonight. There is a slight risk of severe thunderstorms with large hail and damaging winds. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance for thunderstorms each day, with a few strong to severe thunderstorms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ041-044-046-047-049-WYZ054>058-071-051300- Fall River-Bennett-Mellette-Todd-Tripp-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 304 AM MDT Sun Aug 4 2019 /404 AM CDT Sun Aug 4 2019/ This Hazardous Weather Outlook is for portions of south central South Dakota...southwestern South Dakota...northeast Wyoming... and the Black Hills of Wyoming. .DAY ONE...Today and Tonight There is a chance for thunderstorms today and tonight. There is a marginal risk of severe thunderstorms with large hail and damaging winds. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance for thunderstorms each day, with a few strong to severe thunderstorms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 1234 PM MDT Sun Aug 4 2019 SDZ024-025-028-072-073-WYZ057-041915- Northern Black Hills-Central Black Hills-Northern Foot Hills-Southern Meade Co Plains-Sturgis/Piedmont Foot Hills-Wyoming Black Hills- 1234 PM MDT Sun Aug 4 2019 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL MEADE... LAWRENCE...WEST CENTRAL PENNINGTON...NORTHEASTERN WESTON AND SOUTHEASTERN CROOK COUNTIES... At 1233 PM MDT, radar indicated strong thunderstorms were located along a line extending from 4 miles northeast of Whitewood to 6 miles southwest of Four Corners. Movement was east at 30 mph. Half inch hail is possible with these storms. Locations impacted include... Sturgis, Lead, Deadwood, Whitewood, Nemo, Central City, Rochford, Flag Mountain, Brownsville, Four Corners, Buckhorn, Galena, Deerfield, Tilford, Cheyenne Crossing, Deerfield Reservoir, Bear Butte State Park, O'Neil Pass, Fort Meade and Mallo Camp. This includes Interstate 90 in South Dakota between Mile Markers 19 and 43. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4454 10301 4401 10374 4402 10439 4454 10365 TIME...MOT...LOC 1833Z 265DEG 26KT 4449 10356 4404 10424 Johnson
Special Weather Statement National Weather Service Rapid City SD 1255 PM MDT Sun Aug 4 2019 SDZ042-044-041930- Bennett SD-Oglala Lakota SD- 1255 PM MDT Sun Aug 4 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OGLALA LAKOTA AND SOUTHWESTERN BENNETT COUNTIES UNTIL 130 PM MDT... At 1255 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles west of Batesland, or 17 miles east of Pine Ridge, moving north at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Porcupine and Batesland. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4327 10235 4327 10196 4300 10203 4300 10234 TIME...MOT...LOC 1855Z 167DEG 15KT 4312 10223 Sherburn
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
139 PM MDT SUN AUG 04 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 7 SSW BATESLAND 43.04N 102.16W
08/04/2019 E1.00 INCH OGLALA LAKOTA SD TRAINED SPOTTER
VERY HEAVY RAINFALL
&&
JJSpecial Weather Statement
National Weather Service Rapid City SD
212 PM MDT Sun Aug 4 2019
SDZ030-031-042100-
Custer Co Plains SD-Pennington Co Plains SD-
212 PM MDT Sun Aug 4 2019
...SPECIAL WEATHER STATEMENT...
At 211 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Folsom, or 21 miles southeast of Rapid City, moving
northeast at 25 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Scenic, Folsom, Sheep Mountain Table, Railroad Buttes and Badlands
National Park.
LAT...LON 4384 10309 4386 10308 4409 10266 4370 10249
4369 10269 4369 10280 4368 10282 4366 10302
TIME...MOT...LOC 2011Z 241DEG 22KT 4381 10302
SherburnThe Rapid City radar (KUDX), 95 km away, was scanning. The volume nearest the first event began at 21:13 UTC.
5 thunderstorm wind, 2 hail. Local standard time, as filed.
The observer estimated wind gusts near 70 mph.
The spotter estimated wind gusts at 60 mph.
Wind gusts were estimated at 60 mph.
Wind gusts were estimated at 60 mph.
The spotter estimated wind gusts at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844750, 844751, 844752, 844753, 844754, 844755, 844756.